ubmslatePT-logo-ubm

PT Mobile Logo

Search form

Topics:

Sudden Onset of Tics, Tantrums, Hyperactivity, and Emotional Lability: Update on PANS and PANDAS

Sudden Onset of Tics, Tantrums, Hyperactivity, and Emotional Lability: Update on PANS and PANDAS

Criteria for PANDASTABLE 1. Criteria for PANDAS
Criteria for PANSTABLE 2. Criteria for PANS12
Proposed mechanisms for PANS development in pediatric populationsFIGURE. Proposed mechanisms for PANS development in pediatric populations

A previously healthy 7-year-old boy suddenly started blinking, grimacing, and jerking his head about every 10 seconds. Uncharacteristically, he hardly sat still and had a tantrum. Ten days after this abrupt onset of tics, hyperactivity, and emotional lability, his parents took him to the emergency department. The day before the symptoms had started, his primary care physician (PCP) had diagnosed group A streptococcal (GAS) pharyngitis and began treatment with an antibiotic (cefdinir). The PCP also screened the family, which revealed GAS infection in the father and brother.

Physical and laboratory examinations in the ED were unremarkable. The consulting pediatric neurologist diagnosed transient tic disorder and, considering the recent streptococcal infection and the boy’s sudden status change, ordered an MRI scan and referred him to the pediatric acute-onset neuropsychiatric syndrome (PANS) clinic.

The child’s medical history was significant for 11 episodes of sinusitis by age 4, 18 documented upper respiratory tract infections, an episode of parotiditis, and 3 episodes of streptococcal pharyngitis (without tics or behavioral changes).

His mother and siblings frequently had streptococcal infections. His mother underwent tonsillectomy at age 6. His father had a history of obsessive-compulsive disorder (OCD) and tics as well as a family history of Parkinson disease. One of the boy’s siblings had attention-deficit disorder and a speech disorder. His maternal grandmother had a history of acute rheumatic fever, rheumatoid arthritis, and hypothyroidism.

The patient was evaluated in our PANS clinic. After 2 weeks of antibiotic therapy, the tics, irritability, tantrums, difficulty with concentration, and hyperactivity had improved. A physical examination of the oropharynx revealed no tonsillar enlargement or exudate, and no palatal petechiae or erythema. A neurological examination found him calm and cooperative, without tics or piano-playing/choreiform movements (often seen in patients with PANS/ PANDAS [pediatric autoimmune neuropsychiatric disorders associated with streptococcal infection]). He did demonstrate a milkmaid grip, a symptom commonly seen in but not diagnostic of Sydenham chorea. Other neurological soft signs included a slouched posture, consistent with low truncal muscle tone; arm wavering on the Romberg test; and mild overflow dystonia during a stressed walk.

The laboratory evaluation was significant for undetectable antistreptolysin O (ASO) and anti-DNase B titers despite recent GAS infection. Mycoplasma pneumoniae titers were non-reactive. C-reactive protein, immune complex, and immunoglobulin levels were normal. His serum showed adequate post-vaccination responses to pneumococcal pneumonia, tetanus, and Haemophilus influenzae vaccines. His vitamin D level was low. An MRI scan (without specific directions to look for vasculitis) showed minimal mucosal thickening in the ethmoid sinus air cells. An ECG and an echocardiogram were normal. The antibiotic was changed to the narrower-spectrum amoxicillin to treat the GAS infection, and 10 mg/kg of naproxen twice daily was prescribed to address the inflammation thought to underlie his symptoms.

The 2-week follow-up examination revealed mild tics and continued improvement in emotional lability and hyperactivity. The family and the PCP elected to continue naproxen and a prophylactic dose of amoxicillin. Three months later, when his brother contracted GAS pharyngitis, his tics increased. At 6-month follow-up, he was still receiving prophylactic antibiotic therapy and naproxen, and the tics were minimal; however, the boy’s parents noted that when they stopped the naproxen, his symptoms worsened.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.